ELIZABETH SAZIE, M.D.; JEFFRY P. JAFFE, M.D.
This content is PDF only. Please click on the PDF icon to access.
To the editor: Several reports (1-3) implicate cimetidine as the cause of severe granulocytopenia. Phenytoin causes a variety of hematologic toxicities, although granulocytopenia has been exceedingly rare (4). We report a case in which a patient receiving both medications in high doses developed severe granulocytopenia and signs of an idiosyncratic hypersensitivity reaction.
A 17-year-old male sustained a subdural hematoma on 18 November 1979. When he was admitted to the hospital, his hemoglobin was 17.2 g/dL; leukocyte count 23 700 cells/mm3 (10% band forms, 69% segmented forms, 12% lymphocytes, 9% monocytes); and platelets appeared normal. The subdural hematoma was evacuated, and
SAZIE E, JAFFE JP. Severe Granulocytopenia with Cimetidine and Phenytoin. Ann Intern Med. 1980;93:151–152. doi: https://doi.org/10.7326/0003-4819-93-1-151_3
Download citation file:
Published: Ann Intern Med. 1980;93(1_Part_1):151-152.
Results provided by:
Copyright © 2020 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use